Montgomery County had over 600 overdose deaths in the last two years combined, which is the motivation for Tonja Catron, the group’s founder, to be on Courthouse Square once a month, helping the community receive the resources they need and to prevent another lost life.
“It makes me feel sad because every overdose is a preventable death,” Catron said. “The only way that we can fix this is with a safe supply and with overdose prevention sites, and that’s about it. We’ve tried it every other way.”
In addition to the supplies, CareSource was on hand to show everyone how to properly administer the Narcan nasal spray. The first step is to see if a person is responsive and call 911. Then, if they are unresponsive roll them onto their back.
“You tilt their head slightly upwards by the chin, as you can with your finger touching the tip of the person’s nostril,” Pharmacist Lana Grishin said. “Then you always want to aim the top toward the person’s ear.”
After the Narcan has been given, be aware of the person potentially being agitated and showing signs of withdrawal. Putting them in a safe position so they cannot harm themselves is also vital.
“So, you want to roll them on their side, put their arm under their head,” Grishin added. “Then put their knees up to support them so that they don’t roll over flat on the ground with their face down.”
In addition, you can call 937-774-7627 to receive alerts when there is spike of overdoses or dangerous drugs found in the area.